Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Approach to the patient with a suspected acute transfusion reaction

Arthur J Silvergleid, MD
Section Editor
Steven Kleinman, MD
Deputy Editor
Jennifer S Tirnauer, MD


Acute transfusion reactions range from bothersome yet clinically benign to life-threatening reactions. The nature of the reaction may not be immediately apparent, because many reactions begin with nonspecific symptoms such as fever or chills. In addition, patients receiving transfusions often have complex underlying clinical conditions, the symptoms of which may mimic a transfusion reaction. Thus, a patient experiencing symptoms or signs consistent with an acute transfusion reaction must be evaluated promptly, with input from the transfusion service, and treated as expeditiously as possible to minimize the impact of the reaction.

This topic describes our approach to determining the cause of a suspected acute reaction to transfusion of red blood cells, platelets, or plasma.

Specific acute transfusion reactions and details of their management are discussed more extensively in separate topic reviews.

Volume overload – (See "Transfusion-associated circulatory overload (TACO)".)

Acute lung injury – (See "Transfusion-related acute lung injury (TRALI)".)


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Aug 9, 2016.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.